Skip Navigation Archive: U.S. Department of Health and Human Services U.S. Department of Health and Human Services
Archive: Agency for Healthcare Research Quality www.ahrq.gov
Archival print banner

This information is for reference purposes only. It was current when produced and may now be outdated. Archive material is no longer maintained, and some links may not work. Persons with disabilities having difficulty accessing this information should contact us at: https://info.ahrq.gov. Let us know the nature of the problem, the Web address of what you want, and your contact information.

Please go to www.ahrq.gov for current information.

Use of Atypical Antipsychotic Drugs Increases Risk of Sudden Cardiac Death in Adults

Press Release

Press release on article, 'Atypical Antipsychotic Drugs and the Risk of Sudden Cardiac Death'.

Patients ages 30 to 74 who took atypical antipsychotics such as risperidone (sold as Risperdal), quetiapine (Seroquel), olanzapine (Zyprexa) and clozapine (Clozaril) had a significantly higher risk of sudden death from cardiac arrhythmias and other cardiac causes than patients who did not take these medications, according to a new study funded by the Department of Health & Human Services' (HHS) Agency for Healthcare Research and Quality (AHRQ). The risk of death increased with higher doses of the drugs taken.

The study, titled "Atypical Antipsychotic Drugs and the Risk of Sudden Cardiac Death," is published in the January 15 issue of the New England Journal of Medicine.

Atypical antipsychotics are commonly used to treat schizophrenia and bipolar disorders. They are also prescribed "off label" for symptoms such as agitation, anxiety, psychotic episodes and obsessive behaviors. Atypical antipsychotics are less likely to cause tremors and other serious movement disorders that affect users of typical antipsychotics.

"This study provides critical information about the safety of atypical antipsychotics that can be used to make important treatment decisions for patients," said AHRQ Director Carolyn M. Clancy, M.D. "These findings will help clinicians and patients weigh the risks versus the benefits of these drugs before prescribing them for treatment of depression or other off label uses for other conditions."

Lead researcher Wayne A. Ray, Ph.D., and his colleagues at AHRQ's Center for Education and Research on Therapeutics at Vanderbilt University in Nashville found that current users of atypical antipsychotic drugs had a rate of sudden cardiac death twice that of people who didn't use the drugs and similar to the death rate for patients taking typical antipsychotics, including haloperidol (Haldol) and thioridazine (Mellaril).

Researchers reviewed medical records from the Tennessee Medicaid program and identified data on patients prescribed atypical antipsychotics, including the number of prescriptions they received, the dose and the number of days supplied. Researchers conclude that atypical antipsychotics are not a safer alternative to typical antipsychotics in preventing death from sudden cardiac causes.

The CERTs program, established in 1999, is a research program administered by AHRQ in consultation with the U.S. Food and Drug Administration. The overarching goal is to serve as a trusted national resource for people seeking to improve health through the best use of medical therapies. The CERTs program includes partnerships of public and private organizations, a national steering committee involving multiple sectors and the CERTs investigators, a coordinating center and 14 research centers.

For more information, please contact AHRQ Public Affairs: (301) 427-1246 or (301) 427-1998.

Current as of January 2009
Internet Citation: Use of Atypical Antipsychotic Drugs Increases Risk of Sudden Cardiac Death in Adults: Press Release. January 2009. Agency for Healthcare Research and Quality, Rockville, MD. http://archive.ahrq.gov/news/newsroom/press-releases/2009/antipsych.html

 

The information on this page is archived and provided for reference purposes only.

 

AHRQ Advancing Excellence in Health Care